Kansas, 2017

Hail and Damaging Winds in Kansas, June 15, 2017

June 15, 2017 · NWS DDC · 59 events in 10 counties and zones

Surface low pressure located across west central Kansas had a cold front extending southward into portions of western Kansas with a warm front extending eastward into portions of central Kansas. Storms formed along the warm front, with more development along the cold front as the low slowly moved eastward.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
59

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Surface low pressure located across west central Kansas had a cold front extending southward into portions of western Kansas with a warm front extending eastward into portions of central Kansas. Storms formed along the warm front, with more development along the cold front as the low slowly moved eastward. The system produced numerous reports of severe hail and wind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 15, 12:42 PM CST, 18 minutes earlier.

Area forecast discussion, Jun 15, 12:42 PM CST, 18 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
142 PM CDT Thu Jun 15 2017

...Updated short and long term sections...

.SHORT TERM...(This evening through Friday)
Issued at 135 PM CDT Thu Jun 15 2017

Winds will be mostly zonal over Kansas through tomorrow with an
upper level ridge over northern Mexico and an upper level low
sliding eastward across central Canada. Towards the surface, an
area of low pressure is currently sitting somewhere across west
central Kansas with a cold front extending southward into portions
of western Kansas and a warm front extending eastward into
portions of central Kansas. Storms are progged to first form along
the warm front this afternoon with more development possible along
the cold front as it slowly treks eastward today. The atmosphere
will be very unstable this afternoon with ample CAPE and SHEAR.
That means that any storms that do form will be capable of
becoming severe with large hail and damaging winds being the main
concern. Any storms that do develop are expected to move out of
the CWA by midnight with decreasing cloudiness thereafter. The
frontal boundary mentioned earlier will retrograde back to the
east tomorrow and bifurcate the CWA tomorrow. There will be a
slight chance of storms along northern Kansas and I-70 corridor
late in the afternoon. Otherwise expect clear to partly cloudy
skies. As for temperatures, lows tonight look to range from around
60 degrees along the KS/CO border to upper 60s across south
central Kansas. Highs tomorrow look to soar into the upper 90s
with a few places possibly reaching the 100 degree mark.

.LONG TERM...(Friday night through Thursday)
Issued at 135 PM CDT Thu Jun 15 2017

The CWA looks to remain generally dry through the long term period
as an upper level ridge builds across the southwestern United
States. One exception to this will be Saturday as an upper level
shortwave slides through the Northern Plains and in turn push a
cold front through the area. A few thunderstorms may form across
northern Kansas and northern portions of the CWA. Otherwise, only
an increase in cloud cover will be present. Another exception will
be next Wednesday as models suggest another disturbance moving
through the area. As for temperatures, highs will reach into the
upper 90s to around 100 degrees Saturday then down into the 80s
Sunday behind the aforementioned front. Western Kansas then
rebounds into the 90s for the remainder of the long term period.
Lows will generally be in the 60s to low 70s with the exception of
Sunday night when lows will dip into the upper 50s to lower 60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1223 PM CDT Thu Jun 15 2017

VFR conditions will prevail today with mostly clear skies with the
exception of around the HYS terminal. A few storms may form around
the HYS terminal this afternoon then slide southeastward into
south central Kansas. Otherwise expect an increase in mid level
clouds around the HYS terminal. A cold front will be draped across
western Kansas this afternoon with a warm front extending westward
through central Kansas. Winds will generally be from the south
ahead of these frontal boundaries with more of an easterly
component north of the warm front and west to northwesterly
component behind the cold front.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  97  66  98  69 /  10  10  10  10
GCK  97  64 101  65 /   0   0  10   0
EHA  97  62 100  65 /   0   0   0   0
LBL  97  65 101  67 /  10  10   0   0
HYS  95  66  97  68 /  50  10  20  10
P28  98  69  97  72 /  40  60  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Hovorka_42
LONG TERM...Hovorka_42
AVIATION...Hovorka_42
Hazardous weather outlook, Jun 15, 3:31 AM CST, 9 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
431 AM CDT Thu Jun 15 2017

KSZ030-031-043>046-061>066-074>081-084>090-160945-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
431 AM CDT Thu Jun 15 2017 /331 AM MDT Thu Jun 15 2017/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

A weak surface trough will be the focus for a few severe
thunderstorm to develop as early as mid afternoon, generally
along the K-96 corridor, and expanding east/southeast in the
evening.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Significant risk
* Thunderstorm wind damage: Elevated risk
* Flooding: Limited risk
* Lightning: Limited risk
* Excessive heat: Limited risk

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Days 2-7 Discussion
-------------------

The favored area for thunderstorm chances on Friday is through
the I-70 corridor (Wakeeney/Hays/LaCrosse areas). A cold front
will move into the area late Saturday.

Days 2-7 Hazards
----------------
* Friday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Saturday
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk
  - Excessive heat: Elevated risk

* Sunday
  No hazards.

* Monday
  No hazards.

* Tuesday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Wednesday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Jun 15, 12:27 PM CST, 33 minutes before
Special Weather Statement
National Weather Service Dodge City KS
127 PM CDT THU JUN 15 2017

KSZ030-031-151930-
Trego KS-Ellis KS-
127 PM CDT THU JUN 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TREGO AND ELLIS COUNTIES
UNTIL 230 PM CDT...

At 127 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Riga, or 12 miles southeast of Wakeeney, moving east at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Hays, Wakeeney, Ellis, Victoria, Catherine, Ogallah, Walker, Munjor,
Emmeram, Voda, Yocemento, Toulon, Trego Center, Riga, Turkville and
Hays Regional Airport.

A severe thunderstorm watch remains in effect until 700 PM CDT for
central and west central Kansas.

LAT...LON 3877 9904 3885 10015 3902 10015 3913 9955
      3913 9904
TIME...MOT...LOC 1827Z 267DEG 24KT 3895 9968

RBURG

The radar

The Dodge City radar (KDDC), 132 km away, was scanning. The volume nearest the first event began at 18:58 UTC.

Open the radar archive at this moment

Event by event

47 hail, 12 thunderstorm wind. Local standard time, as filed.

Hail, Trego

When
June 15, 1:00 PM CST
Where
Trego County, 3.51 mi WSW of Riga
Measured
1.75 in hail
Reported by
Public
Coordinates
38.930, -99.690

Hail, Trego

When
June 15, 1:09 PM CST
Where
Trego County, 1.07 mi W of Riga
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
38.950, -99.650

Hail, Ellis

When
June 15, 1:10 PM CST
Where
Ellis County, 1.48 mi NNE of Yocemento
Measured
2.5 in hail
Reported by
Public
Coordinates
38.920, -99.410

Hail, Ellis

When
June 15, 1:33 PM CST
Where
Ellis County, 2.82 mi N of Hays
Measured
1 in hail
Reported by
Public
Coordinates
38.910, -99.330

Hail, Trego

When
June 15, 1:54 PM CST
Where
Trego County, 0.88 mi NE of Trego Center
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
38.890, -99.890

Thunderstorm Wind, Ellis

When
June 15, 2:00 PM CST
Where
Ellis County, 1.75 mi SW of Hays
Measured
67 kt (77 mph) measured gust
Reported by
Mesonet
Coordinates
38.850, -99.340

Thunderstorm Wind, Ellis

When
June 15, 2:06 PM CST
Where
Ellis County, (Hys)hays Muni Arpt
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
38.850, -99.270

Hail, Ellis

When
June 15, 2:07 PM CST
Where
Ellis County, 0.54 mi W of Antonino
Measured
1.5 in hail
Reported by
Public
Coordinates
38.780, -99.390

Hail, Trego

When
June 15, 2:08 PM CST
Where
Trego County, 6.91 mi S of Ogallah
Measured
1.75 in hail
Reported by
Public
Coordinates
38.880, -99.730

Hail, Ellis

When
June 15, 2:15 PM CST
Where
Ellis County, 3.02 mi WSW of Hays
Measured
1 in hail
Reported by
Public
Coordinates
38.850, -99.370

Thunderstorm Wind, Ellis

When
June 15, 2:15 PM CST
Where
Ellis County, 0.54 mi W of Schoenchen
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.720, -99.330

Damage to trees, fences and some outbuildings.

Thunderstorm Wind, Ellis

When
June 15, 2:15 PM CST
Where
Ellis County, 3.02 mi WSW of Hays
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
38.850, -99.370

Winds were estimated to be 70 MPH.

Hail, Ellis

When
June 15, 2:32 PM CST
Where
Ellis County, 0.69 mi S of Schoenchen
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.710, -99.320

Thunderstorm Wind, Trego

When
June 15, 2:40 PM CST
Where
Trego County, 8.86 mi ENE of Cedar Bluff Res
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
38.810, -99.640

Winds were estimated to be 65 MPH.

Hail, Trego

When
June 15, 3:00 PM CST
Where
Trego County, 1.28 mi WSW of Trego Center
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.870, -99.920

Hail, Rush

When
June 15, 3:26 PM CST
Where
Rush County, 2.97 mi SSW of Loretta
Measured
1.75 in hail
Reported by
Public
Coordinates
38.610, -99.200

The hail was mostly quarter sized.

Thunderstorm Wind, Rush

When
June 15, 3:26 PM CST
Where
Rush County, 2.97 mi SSW of Loretta
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
38.610, -99.200

Winds were estimated to be 60 to 70 MPH.

Hail, Trego

When
June 15, 3:43 PM CST
Where
Trego County, 6.8 mi SW of Cedar Bluff Res
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.720, -99.900

Hail, Rush

When
June 15, 3:46 PM CST
Where
Rush County, 0.69 mi N of Otis
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.540, -99.050

Hail, Rush

When
June 15, 3:51 PM CST
Where
Rush County, 1.62 mi E of Shaffer
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.470, -99.050

The hail was mostly quarter sized.

Hail, Ness

When
June 15, 3:58 PM CST
Where
Ness County, 4.38 mi NE of Osgood
Measured
1.25 in hail
Reported by
Public
Coordinates
38.700, -99.820

Hail, Ness

When
June 15, 4:30 PM CST
Where
Ness County, 0.88 mi NW of Ransom
Measured
0.88 in hail
Reported by
Public
Coordinates
38.640, -99.940

Hail, Pawnee

When
June 15, 4:32 PM CST
Where
Pawnee County, 5.55 mi NE of Larned Pawnee Co Arp
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
38.250, -99.000

Hail, Ness

When
June 15, 4:44 PM CST
Where
Ness County, 2.63 mi SW of Ransom
Measured
1 in hail
Reported by
Public
Coordinates
38.600, -99.960

Hail, Stafford

When
June 15, 4:54 PM CST
Where
Stafford County, 1.77 mi WSW of Seward
Measured
1 in hail
Reported by
Public
Coordinates
38.160, -98.830

Hail, Ness

When
June 15, 5:02 PM CST
Where
Ness County, 5.93 mi SSE of Arnold
Measured
0.88 in hail
Reported by
Public
Coordinates
38.550, -100.010

Hail, Stafford

When
June 15, 5:05 PM CST
Where
Stafford County, 4.35 mi E of Seward
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.170, -98.720

Hail, Stafford

When
June 15, 5:15 PM CST
Where
Stafford County, 5.63 mi NE of Hudson
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.160, -98.600

Hail, Ness

When
June 15, 5:16 PM CST
Where
Ness County, 4.74 mi NE of Laird
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.500, -99.990

Hail, Ness

When
June 15, 5:25 PM CST
Where
Ness County, 0.54 mi W of Ness City
Measured
1.75 in hail
Reported by
Public
Coordinates
38.450, -99.910

The hail was mostly quarter sized.

Hail, Ness

When
June 15, 5:28 PM CST
Where
Ness County, 0.69 mi N of Ness City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.460, -99.900

Hail, Pawnee

When
June 15, 5:36 PM CST
Where
Pawnee County, 6.59 mi SSE of Ray
Measured
1 in hail
Reported by
Public
Coordinates
38.080, -98.930

The hail was mostly nickel sized.

Hail, Comanche

When
June 15, 5:40 PM CST
Where
Comanche County, 15.65 mi ESE of Buttermilk
Measured
1 in hail
Reported by
Public
Coordinates
37.030, -99.060

Thunderstorm Wind, Barber

When
June 15, 5:40 PM CST
Where
Barber County, 1.77 mi NE of Aetna
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.100, -98.950

Winds were estimated to be near 60 MPH.

Hail, Barber

When
June 15, 5:50 PM CST
Where
Barber County, 1.3 mi ENE of Aetna
Measured
1.75 in hail
Reported by
Public
Coordinates
37.090, -98.950

Hail, Stafford

When
June 15, 5:55 PM CST
Where
Stafford County, 2.81 mi WSW of Dillwyn
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
37.960, -98.880

Hail, Finney

When
June 15, 5:58 PM CST
Where
Finney County, 4.75 mi SW of Kalvesta
Measured
0.88 in hail
Reported by
Public
Coordinates
38.030, -100.290

Hail, Stafford

When
June 15, 5:58 PM CST
Where
Stafford County, 4.29 mi SSE of St John
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.960, -98.730

Thunderstorm Wind, Barber

When
June 15, 6:00 PM CST
Where
Barber County, 2 mi E of Hardtner
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.020, -98.614

There was also a blowout and fire at a crude oil tank.

Thunderstorm Wind, Barber

When
June 15, 6:01 PM CST
Where
Barber County, Stubbs
Measured
70 kt (81 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
37.020, -98.570

A semi truck was blown off the road by the high wind. The driver suffered non-life threatening head injuries but was taken to the hospital.

Hail, Stafford

When
June 15, 6:02 PM CST
Where
Stafford County, 1.49 mi SSW of St John
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
38.000, -98.760

Hail, Stafford

When
June 15, 6:03 PM CST
Where
Stafford County, 4.29 mi SSE of St John
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
37.960, -98.730

Hail, Barber

When
June 15, 6:05 PM CST
Where
Barber County, 0.69 mi S of Hardtner
Measured
1.75 in hail
Reported by
Public
Coordinates
37.010, -98.650

Thunderstorm Wind, Barber

When
June 15, 6:05 PM CST
Where
Barber County, Hardtner
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
37.020, -98.650

Tree branches were broken by the high wind.

Hail, Barber

When
June 15, 6:06 PM CST
Where
Barber County, 2.07 mi N of Stubbs
Measured
3 in hail
Reported by
Public
Coordinates
37.050, -98.570

All windows were shattered around the house. There were one foot diameter holes created in the vinyl siding. There could have actually be larger hail that did this damage.

Hail, Stafford

When
June 15, 6:10 PM CST
Where
Stafford County, 1.29 mi WNW of Stafford Arpt
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
37.960, -98.670

Hail, Barber

When
June 15, 6:15 PM CST
Where
Barber County, 2.35 mi NNE of Kiowa Arpt
Measured
4 in hail
Reported by
Public
Coordinates
37.050, -98.480

Hail, Stafford

When
June 15, 6:15 PM CST
Where
Stafford County, Stafford
Measured
2.5 in hail
Reported by
Public
Coordinates
37.970, -98.600

Hail, Stafford

When
June 15, 6:16 PM CST
Where
Stafford County, 2.07 mi S of Stafford
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.940, -98.600

Thunderstorm Wind, Barber

When
June 15, 6:17 PM CST
Where
Barber County, 0.69 mi N of Medicine Lodge
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
37.290, -98.580

Hail, Stafford

When
June 15, 6:18 PM CST
Where
Stafford County, 3.42 mi SE of Stafford Arpt
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
37.920, -98.600

Hail, Barber

When
June 15, 6:20 PM CST
Where
Barber County, 1.1 mi E of Kiowa Arpt
Measured
2 in hail
Reported by
Public
Coordinates
37.020, -98.480

Hail, Stafford

When
June 15, 6:24 PM CST
Where
Stafford County, 5.16 mi ESE of Leesburg
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
37.860, -98.600

Hail, Pratt

When
June 15, 6:33 PM CST
Where
Pratt County, 0.88 mi NW of Preston
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.760, -98.560

Hail, Pratt

When
June 15, 6:45 PM CST
Where
Pratt County, 1.49 mi NNW of Iuka
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
37.750, -98.740

Hail, Pratt

When
June 15, 6:51 PM CST
Where
Pratt County, 4.96 mi NNE of Preston
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
37.810, -98.500

There was also 60 mph wind with the hail.

Thunderstorm Wind, Pratt

When
June 15, 6:51 PM CST
Where
Pratt County, 4.96 mi NNE of Preston
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.810, -98.500

There was also golf ball sized hail with the high wind.

Hail, Pratt

When
June 15, 6:57 PM CST
Where
Pratt County, 4.43 mi W of Pratt Muni Arpt
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.690, -98.830

Hail, Pratt

When
June 15, 7:29 PM CST
Where
Pratt County, 0.69 mi N of Cullison
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
37.640, -98.900

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 711179, 711180, 711181, 711182, 711183, 711233, 711234, 711184, 711185, 711186, 711230, 711235, 711187, 711236, 711188, 711189, 711237, 711190, 711191, 711192, 711193, 711195, 711194, 711196, 711197, 711198, 711199, 711200, 711201, 711202, 711203, 711204, 711206, 711238, 711205, 711207, 711208, 711209, 711240, 711231, and more.